Bounds for the lifespan of solutions to fourth-order hyperbolic equations with initial data at arbitrary energy level. (English) Zbl 1427.35152

Summary: This paper deals with lower and upper bounds for the lifespan of solutions to a fourth-order nonlinear hyperbolic equation with strong damping: \[ u_{tt} + \Delta^2 u - \Delta u - \omega \Delta u_t + \alpha(t) u_t = |u|^{p-2} u.\] First of all, the authors construct a new control function and apply the Sobolev embedding inequality to establish some qualitative relationships between initial energy value and the norm of the gradient of the solution for supercritical case \((2(N-2)/(N-4) < p < 2N/(N-4), N \geq 5)\). And then, the concavity argument is used to prove that the solution blows up in finite time for initial data at low energy level, at the same time, an estimate of the upper bound of blow-up time is also obtained.
Subsequently, for initial data at high energy level, the authors prove the monotonicity of the \(L^2\) norm of the solution under suitable assumption of initial data, furthermore, we utilize the concavity argument and energy methods to prove that the solution also blows up in finite time for initial data at high energy level.
At last, for the supercritical case, a new control functional with a small dissipative term and an inverse Hölder inequality with correction constants are employed to overcome the difficulties caused by the failure of the embedding inequality \((H^2(\Omega) \cap H^1_0(\Omega) \hookrightarrow L^{2p-2}\) for \(2(N-2)/(N-4) < p < 2N/(N-4)\)) and then an explicit lower bound for blow-up time is obtained. Such results extend and improve those of S.-T. Wu [J. Dyn. Control Syst. 24, No. 2, 287–295 (2018; Zbl 1391.35079)].


35L05 Wave equation
35L20 Initial-boundary value problems for second-order hyperbolic equations
35L71 Second-order semilinear hyperbolic equations


Zbl 1391.35079
Full Text: DOI Euclid


[1] R. A. Adams, Sobolev Spaces, Pure and Applied Mathematics 65, Academic Press, New York, 1975.
[2] L. J. An, Loss of hyperbolicity in elastic-plastic material at finite strains, SIAM J. Appl. Math. 53 (1993), no. 3, 621-654. · Zbl 0778.73026
[3] L. J. An and A. Peirce, The effect of microstructure on elastic-plastic models, SIAM J. Appl. Math. 54 (1994), no. 3, 708-730. · Zbl 0805.35139
[4] —-, A weakly nonlinear analysis of elasto-plastic-microstructure models, SIAM J. Appl. Math. 55 (1995), no. 1, 136-155. · Zbl 0815.73022
[5] K. Baghaei, Lower bounds for the blow-up time in a superlinear hyperbolic equation with linear damping term, Comput. Math. Appl. 73 (2017), no. 4, 560-564. · Zbl 1378.35043
[6] J. A. Esquivel-Avila, Dynamics around the ground state of a nonlinear evolution equation, Nonlinear Anal. 63 (2005), no. 5-7, e331-e343. · Zbl 1159.35390
[7] B. Guo and W. Gao, Finite-time blow-up and extinction rates of solutions to an initial Neumann problem involving the \(p(x,t)\)-Laplace operator and a non-local term, Discrete Contin. Dyn. Syst. 36 (2016), no. 2, 715-730. · Zbl 1322.35063
[8] —-, Blow-up of solutions to quasilinear parabolic equations with singular absorption and a positive initial energy, Mediterr. J. Math. 13 (2016), no. 5, 2853-2861. · Zbl 1353.35178
[9] B. Guo, Y. Li and W. Gao, Singular phenomena of solutions for nonlinear diffusion equations involving \(p(x)\)-Laplace operator and nonlinear sources, Z. Angew. Math. Phys. 66 (2015), no. 3, 989-1005. · Zbl 1333.35099
[10] B. Guo and F. Liu, A lower bound for the blow-up time to a viscoelastic hyperbolic equation with nonlinear sources, Appl. Math. Lett. 60 (2016), 115-119. · Zbl 1343.35042
[11] Q. Lin, Y. H. Wu and S. Lai, On global solution of an initial boundary value problem for a class of damped nonlinear equations, Nonlinear Anal. 69 (2008), no. 12, 4340-4351. · Zbl 1173.35605
[12] Y. Liu and R. Xu, Fourth order wave equations with nonlinear strain and source terms, J. Math. Anal. Appl. 331 (2007), no. 1, 585-607. · Zbl 1113.35113
[13] —-, A class of fourth order wave equations with dissipative and nonlinear strain terms, J. Differential Equations 244 (2008), no. 1, 200-228. · Zbl 1138.35066
[14] G. A. Philippin, Lower bounds for blow-up time in a class of nonlinear wave equations, Z. Angew. Math. Phys. 66 (2015), no. 1, 129-134. · Zbl 1320.35098
[15] G. A. Philippin and S. Vernier Piro, Lower bound for the lifespan of solutions for a class of fourth order wave equations, Appl. Math. Lett. 50 (2015), 141-145. · Zbl 1330.35265
[16] D. H. Sattinger, On global solution of nonlinear hyperbolic equations, Arch. Rational Mech. Anal. 30 (1968), 148-172. · Zbl 0159.39102
[17] L. Sun, B. Guo and W. Gao, A lower bound for the blow-up time to a damped semilinear wave equation, Appl. Math. Lett. 37 (2014), 22-25. · Zbl 1320.35101
[18] S.-T. Wu, Lower and upper bounds for the blow-up time of a class of damped fourth-order nonlinear evolution equations, J. Dyn. Control Syst. 24 (2018), no. 2, 287-295. · Zbl 1391.35079
[19] J. Zhou, Lower bounds for blow-up time of two nonlinear wave equations, Appl. Math. Lett. 45 (2015), 64-68. · Zbl 1316.35055
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.